One rare side effect of zolpidem - Sleepwalking: A case report

Weibin Yang, Mary Dollear, Sri Ranjini Muthukrishnan

Research output: Contribution to journalArticle

65 Scopus citations

Abstract

Zolpidem is an imidazopyridine agent indicated for the short-term treatment of insomnia. Sleepwalking is a rare side effect of zolpidem. A review of the literature produced only 2 cases. We report a case of a male rehabilitation inpatient in his mid fifties with a history of alcoholism and traumatic brain injury who had undergone a right hip hemiarthroplasty. He had no history of somnambulism or insomnia but walked in his sleep on 2 nonconsecutive nights after taking zolpidem. He had exhibited no such behavior before taking zolpidem, on the intervening night that was he was not given medication, and after the medication was discontinued. We conclude that zolpidem can cause sleepwalking, and patients who have suffered a brain injury may be more susceptible to this side effect. Here we describe the clinical presentation and review the relevant literature on zolpidem and sleepwalking.

Original languageEnglish (US)
Pages (from-to)1265-1266
Number of pages2
JournalArchives of physical medicine and rehabilitation
Volume86
Issue number6
DOIs
StatePublished - Jun 2005

Keywords

  • Case report
  • Hypnotics and sedatives
  • Rehabilitation
  • Somnambulism

ASJC Scopus subject areas

  • Physical Therapy, Sports Therapy and Rehabilitation
  • Rehabilitation

Fingerprint Dive into the research topics of 'One rare side effect of zolpidem - Sleepwalking: A case report'. Together they form a unique fingerprint.

  • Cite this